Colorado, 2023Avalanche in Colorado, March 16, 2023
March 16, 2023 · NWS GJT · 1 event in 1 county or zone
A series of winter systems associated with an atmospheric river brought an abundance of heavy, wet snow to southwest Colorado. This, paired with periods of warmer temperatures in between the events, resulted in an unstable snowpack.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of winter systems associated with an atmospheric river brought an abundance of heavy, wet snow to southwest Colorado. This, paired with periods of warmer temperatures in between the events, resulted in an unstable snowpack.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 16, 4:14 PM MST, 16 minutes earlier.
Area forecast discussion, Mar 16, 4:14 PM MST, 16 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
514 PM MDT Thu Mar 16 2023
.SHORT TERM...(Tonight through Friday night)
Issued at 249 PM MDT Thu Mar 16 2023
Motions in the satellite imagery indicate low level high pressure
building over the Great Basin with an upper level trough associated
with the jet to the south shifting east out of the Great Basin
towards the Divide. Convective activity associated with the left
exit region of the jet has shifted south and east with the jet over
northeastern New Mexico and is moving into the Texas Pan Handle, but
the San Juans aren't out of the woods yet. A bit of mid level
vorticity squeezed under the ridge building over the upper Great
Basin to combine with the diurnal heating to kick off a few
convective cells over the San Juan Mountains this afternoon. Little
accumulation and impacts are expected from these cells west of the
Divide and activity will drop off with sundown. Friday will see
isolated to scattered snow showers through the San Juans and north
into the central mountains mostly along the Divide with little if
any impacts as another weak shortwave undercuts the ridge. Again,
showers will dissipate after sunset.
Look for a returns of cold morning lows with dry air intrusion from
the north and significant snow cover in place promoting strong
radiative cooling. Though we're well into March, the northern and
high mountain valleys will see morning lows drop into the single
digits and even some temperatures below zero. Seems like winter
keeps wanting to hang on just a little longer. Overall, temperatures
will run 10 to 20 degrees below the seasonal normal with the morning
lows in the northern and mountain valleys approaching 30 degrees
below normal. It's not too early to start planning your gardens, but
it's definitely too early too start planting them.
.LONG TERM...(Saturday through Thursday)
Issued at 249 PM MDT Thu Mar 16 2023
Cool northwest flow combined with residual moisture will lead to a
few more rounds of orographic showers across the southern Colorado
mountains both Saturday and Sunday. These showers are expected to be
light with snow accumulations ranging from 1 to 3 inches across the
eastern spine of the San Juans. Otherwise, dry weather is expected
elsewhere as a ridge of high pressure builds in from the west.
Temperatures will remain on the cooler side of normal, but partly to
mostly sunny skies and generally light winds will help to make it
feel a bit more springlike.
Looking ahead, numerical models are advertising yet another
atmospheric river event beginning on Monday and lasting through much
of next week as a series of strong Pacific storms barrel into the
West Coast. Ensembles are already showing precipitable water
anomalies in excess of 150 to 250% of normal across the CWA with the
deepest and most anomalous moisture located across southeast Utah
and southwest Colorado. Given the above, this is a strong signal for
a multi-day widespread precipitation event with heavy mountain snow
across all of our ranges in eastern Utah and western Colorado. As it
stands right now, there is the potential for snow accumulations to
be measured in feet spanning from Monday through Thursday... with
Tuesday and Wednesday looking the most active. There's still plenty
of time to iron out the details, but this will be another period to
watch for significant winter weather. Stay tuned.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 511 PM MDT Thu Mar 16 2023
Most of the taf sites are dry now, but are experiencing either
gusty winds and or stratus. The winds should decrease this evening
with perhaps another round tomorrow afternoon. Although speeds
look to be less than today. The stratus may persist at several of
the sites overnight and into tomorrow. Cigs could reach MVFR and
ILS break points at times.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...DB
LONG TERM...MDM
AVIATION...TGJT
Hazardous weather outlook, Mar 16, 2:00 AM MST, 14 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
300 AM MDT Thu Mar 16 2023
COZ001>014-017>023-UTZ022>025-027>029-171500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
300 AM MDT Thu Mar 16 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Mountain snow, moderate to heavy at times this morning, will
continue today as a cold front begins to exit the region. Dry air
in the wake of the front will see showers taper off across the
northern and central zones, but activity will persist over the
southern Colorado mountains along the Continental Divide through
this evening. Only isolated showers are expected tonight with dry
conditions elsewhere.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
High pressure will build in from the west on Friday with mostly
dry weather expected through the weekend. Some weak waves will
attempt to undercut the ridge, resulting in some light snow for
the mountains. A larger system associated with our next
atmospheric river will arrive onshore on Monday. As this system
approaches, the potential for widespread showers returns around
the midweek point.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Mar 16, 12:31 PM MST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
131 PM MDT THU MAR 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW RIDGWAY 38.15N 107.76W
03/16/2023 M2.3 INCH OURAY CO CO-OP OBSERVER
CO-OP OBSERVER STATION RGWC2 RIDGWAY 1 ESE.
&&Local storm report, Mar 16, 12:33 PM MST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
133 PM MDT THU MAR 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 4 NE PHIPPSBURG 40.26N 106.87W
03/16/2023 M1.0 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-63 OAK CREEK 4.7 E.
0700 AM SNOW 4 ENE DOLORES 37.49N 108.42W
03/16/2023 M1.0 INCH MONTEZUMA CO COCORAHS
COCORAHS STATION CO-MZ-30 DOLORES 4.8ENE.
0800 AM SNOW 3 W PAGOSA SPRINGS 37.27N 107.08W
03/16/2023 M1.0 INCH ARCHULETA CO COCORAHS
COCORAHS STATION CO-AU-54 PAGOSA SPRINGS 3.2
W.
0800 AM SNOW 5 N REDSTONE 39.25N 107.24W
03/16/2023 M1.6 INCH PITKIN CO COCORAHS
COCORAHS STATION CO-PT-16 REDSTONE 4.9 N.
0900 AM SNOW NORWOOD 38.13N 108.28W
03/16/2023 M2.0 INCH SAN MIGUEL CO CO-OP OBSERVER
CO-OP OBSERVER STATION NWDC2 NORWOOD.
0800 AM SNOW 1 SW REDSTONE 39.17N 107.25W
03/16/2023 M2.0 INCH PITKIN CO COCORAHS
COCORAHS STATION CO-PT-17 REDSTONE 1.2 SW.
0800 AM SNOW 5 SW COLONA 38.22N 107.81W
03/16/2023 M2.9 INCH OURAY CO COCORAHS
COCORAHS STATION CO-OR-19 COLONA 5SW.
0800 AM SNOW 3 S VALLECITO 37.34N 107.61W
03/16/2023 M3.0 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-35 BAYFIELD 7.0N.
0800 AM SNOW 4 NNE POWDERHORN 38.34N 107.09W
03/16/2023 M3.1 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-58 POWDERHORN 4.4NNE.
0600 AM SNOW 2 E STEAMBOAT SPRINGS 40.47N 106.79W
03/16/2023 M3.3 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-43 STEAMBOAT SPRINGS
1.9E.
0700 AM SNOW 2 NNW RIDGWAY 38.19N 107.77W
03/16/2023 M4.5 INCH OURAY CO COCORAHS
COCORAHS STATION CO-OR-27 RIDGWAY 2.4 NNW.
0700 AM SNOW 1 S MOUNT CRESTED BUTTE 38.89N 106.97W
03/16/2023 M5.0 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-66 MOUNT CRESTED
BUTTE.
0700 AM SNOW 7 NNW ROCKWOOD 37.60N 107.83W
03/16/2023 M9.6 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-79 ROCKWOOD 6.9NNW.
&&Local storm report, Mar 16, 12:34 PM MST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
134 PM MDT THU MAR 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 ESE PARLIN 38.48N 106.67W
03/16/2023 M1.0 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-39 PARLIN 2.7ESE.
&&Local storm report, Mar 16, 12:44 PM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
144 PM MDT THU MAR 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW NORWOOD 38.13N 108.28W
03/16/2023 M2.2 INCH SAN MIGUEL CO CO-OP OBSERVER
CO-OP OBSERVER STATION NWDC2 NORWOOD.
0700 AM SNOW 7 NW PAGOSA SPRINGS 37.34N 107.12W
03/16/2023 M2.3 INCH ARCHULETA CO COCORAHS
COCORAHS STATION CO-AU-45 PAGOSA SPRINGS 7.2
NW.
0700 AM SNOW 6 WSW ALMONT 38.64N 106.94W
03/16/2023 M2.7 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-40 GUNNISON 6.6N.
0800 AM SNOW 5 SW COLONA 38.22N 107.81W
03/16/2023 M3.3 INCH OURAY CO COCORAHS
COCORAHS STATION CO-OR-19 COLONA 5SW.
0800 AM SNOW 8 WNW PAGOSA SPRINGS 37.34N 107.15W
03/16/2023 M4.5 INCH ARCHULETA CO COCORAHS
COCORAHS STATION CO-AU-53 PAGOSA SPRINGS 8.5
WNW.
0700 AM SNOW 1 S MOUNT CRESTED BUTTE 38.89N 106.97W
03/16/2023 M5.8 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-66 MOUNT CRESTED
BUTTE.
0700 AM SNOW 7 NNW ROCKWOOD 37.60N 107.83W
03/16/2023 M10.3 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-79 ROCKWOOD 6.9NNW.
0700 AM SNOW 4 NNW MOUNT CRESTED BUT 38.97N 106.98W
03/16/2023 M12.0 INCH GUNNISON CO CO-OP OBSERVER
CO-OP OBSERVER STATION GTHC2 4.2 N MOUNT
CRESTED BUTTE.
0700 AM SNOW 4 NNW MOUNT CRESTED BUT 38.96N 106.99W
03/16/2023 M12.0 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-18 CRESTED BUTTE
6.2N.
0800 AM SNOW 6 E SKYWAY 39.04N 108.00W
03/16/2023 M16.5 INCH DELTA CO COCORAHS
COCORAHS STATION CO-DL-45 CEDAREDGE 10.5
NNW.
&&Local storm report, Mar 16, 2:49 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
349 PM MDT THU MAR 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM SNOW COAL BANK PASS 37.70N 107.78W
03/16/2023 E18.5 INCH SAN JUAN CO DEPT OF HIGHWAYS
&&
GJTLocal storm report, Mar 16, 2:50 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
350 PM MDT THU MAR 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM SNOW 4 E CAMP BIRD 37.97N 107.66W
03/16/2023 E9.0 INCH OURAY CO DEPT OF HIGHWAYS
&&
GJTAvalanche, Southwestern San Juan Mountains
- When
- March 16, 4:30 PM MST to 4:40 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 3 direct, 0 indirect
- Reported by
- State Official
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
A father and two children were moving between a building and vehicle when they were caught in a roof avalanche. The force of the avalanche threw one child towards the building, where their airway was covered in debris but part of their head was visible (partially buried-critical). The other two were completely buried about 10 feet away, in close proximity to each other, and under two to three feet of avalanche debris. Bystanders and emergency services excavated the three. All three were taken to hospital care. One of the children later died from injuries sustained in the avalanche.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, March 16, 20233 deaths · 5 injured · 2 events
- Winter Weather in South Dakota, March 16 to 17, 20231 death · 5 injured · 24 events
- Tornadoes and Hail in Texas, March 16, 20232 injured · $1.2 million · EF1 · 59 events
- Heavy Snow in Minnesota, March 16, 20231 death · 4 events
- Heavy Snow in Wisconsin, March 16 to 18, 2023$330,000 · 4 events
- Blizzard and Winter Weather in Minnesota, March 16 to 17, 20235 injured · 13 events
- Tornado and Hail in Oklahoma, March 16, 2023$7,000 · EF0 · 37 events
- Tornado in Puerto Rico, March 16, 2023$40,000 · EF0 · 1 event
- Winter Weather in South Dakota, March 16 to 17, 20232 injured · 9 events
- Blizzard and Winter Storm in Minnesota, March 16 to 17, 202322 events
- High Wind in Kansas, March 16, 202356 kt wind · 14 events
- Winter Weather in Iowa, March 16 to 17, 20236 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079654.